Alert archive / Maine / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 16, NWS Caribou, ME
NWS Caribou, ME issued this severe thunderstorm warning at Jun 29, 2012, 6:58 PM EDT for Aroostook County, Penobscot County, Piscataquis County, Maine. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 29, 2012, 6:58 PM EDT (22:58 UTC)
- Expired
- Jun 29, 2012, 7:45 PM EDT
- In force
- 47 min
- Issued by
- NWS Caribou, ME
- Area
- Storm-based polygon
Counties Aroostook County, ME, Penobscot County, ME, Piscataquis County, ME
The radar
The Caribou radar (KCBW), 35 km from the middle of the area, began a volume at 22:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 29, 7:10 PM EDT | HAIL 1 | Presque Isle, ME | QUARTER SIZE HAIL ON THE EAST-PRESQUE ISLE ROAD WITH A FEW LARGE TREES DOWN. TIME IS ESTIMATED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Caribou, ME (KCAR), launched 12:00Z, 11.0 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1208 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 228 m²/s²
- 0-3 km storm-relative helicity
- 216 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
395
WUUS51 KCAR 292258
SVRCAR
MEC003-019-021-292345-
/O.NEW.KCAR.SV.W.0016.120629T2258Z-120629T2345Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CARIBOU ME
658 PM EDT FRI JUN 29 2012
THE NATIONAL WEATHER SERVICE IN CARIBOU MAINE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTH CENTRAL PENOBSCOT COUNTY IN EAST CENTRAL MAINE...
THIS INCLUDES THE CITY OF PATTEN...
EXTREME EAST CENTRAL PISCATAQUIS COUNTY IN NORTH CENTRAL MAINE...
SOUTHEASTERN AROOSTOOK COUNTY IN NORTHERN MAINE...
THIS INCLUDES THE CITY OF PRESQUE ISLE...
* UNTIL 745 PM EDT
* AT 654 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM ASHLAND TO 16 MILES WEST OF
SHIN POND...OR ALONG A LINE EXTENDING FROM 9 MILES SOUTHEAST OF
PORTAGE TO 6 MILES EAST OF BAXTER ST PARK...AND MOVING EAST AT 35
MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
OXBOW...MASARDIS...MAPLETON...SHERMAN STATION...SHERMAN...EASTON...
ISLAND FALLS...SMYRNA MILLS...MARS HILL AND BRIDGEWATER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
PLEASE REPORT SEVERE WEATHER BY CONTACTING YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE.
&&
LAT...LON 4568 6817 4594 6893 4673 6844 4672 6777
4643 6776
TIME...MOT...LOC 2259Z 270DEG 29KT 4665 6834 4602 6880
$$
DUDA1 follow-up statement
208
WWUS51 KCAR 292323
SVSCAR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
723 PM EDT FRI JUN 29 2012
MEC021-292332-
/O.CAN.KCAR.SV.W.0016.000000T0000Z-120629T2345Z/
PISCATAQUIS ME-
723 PM EDT FRI JUN 29 2012
...THE SEVERE THUNDERSTORM WARNING FOR EXTREME EAST CENTRAL
PISCATAQUIS COUNTY IS CANCELLED...
PLEASE REPORT SEVERE WEATHER BY CONTACTING YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE.
LAT...LON 4568 6817 4591 6878 4669 6825 4672 6777
4643 6776
TIME...MOT...LOC 2322Z 270DEG 29KT 4665 6807 4602 6853
$$
MEC003-019-292345-
/O.CON.KCAR.SV.W.0016.000000T0000Z-120629T2345Z/
AROOSTOOK ME-PENOBSCOT ME-
723 PM EDT FRI JUN 29 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM EDT
FOR NORTH CENTRAL PENOBSCOT AND SOUTHEASTERN AROOSTOOK COUNTIES...
AT 717 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM CHAPMAN TO 6 MILES SOUTH OF
SHIN POND...OR ALONG A LINE EXTENDING FROM 6 MILES SOUTHWEST OF
PRESQUE ISLE TO 7 MILES WEST OF PATTEN...MOVING EAST AT 35 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
STACYVILLE...SHERMAN STATION...SHERMAN...BENEDICTA...EASTON...
CRYSTAL...SILVER RIDGE...WESTFIELD...MONARDA...ISLAND FALLS...
DUDLEY...SMYRNA MILLS...OAKFIELD...NEW LIMERICK...MONTICELLO...MARS
HILL...LUDLOW...DYER BROOK...BRIDGEWATER AND BLAINE
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
PLEASE REPORT SEVERE WEATHER BY CONTACTING YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE.
&&
LAT...LON 4568 6817 4591 6878 4669 6825 4672 6777
4643 6776
TIME...MOT...LOC 2322Z 270DEG 29KT 4665 6807 4602 6853
$$
DUDAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 3:50 PM EDT, 3 hours 8 minutes earlier.
Area forecast discussion, Jun 29, 3:50 PM EDT, 3 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CARIBOU ME 350 PM EDT FRI JUN 29 2012 .SYNOPSIS... A SERIES OF DISTURBANCES WILL CROSS THE REGION THROUGH THE WEEKEND KEEPING UNSETTLED CONDITIONS ACROSS THE AREA. && .NEAR TERM /THROUGH SATURDAY/... CONVECTION IS STARTING TO FIRE UP ACROSS EXTREME NORTHWEST MAINE AS OF LATE THIS AFTERNOON IN ADVANCE OF AN APPROACHING SHORT WAVE ACROSS SOUTHWEST QUEBEC. STILL EXPECTING CONVECTION TO CONTINUE TO DEVELOP ACROSS NORTHWEST MAINE AND EVENTUALLY PROGRESS EASTWARD INTO THE REMAINDER OF NORTHERN MAINE AS THE SHORT WAVE CONTINUES TO MOVE EAST. WILL CONTINUE TO MENTION GUSTY WINDS AND SMALL HAIL WITH ANY THUNDERSTORMS. STILL APPEARS THE GREATEST THREAT WILL BE ACROSS FAR NORTHERN MAINE WITH LESSER CHANCE THE FURTHER SOUTH WHERE THINGS APPEAR A LITTLE MORE STABLE. ANY CONVECTION SHOULD DIMINISH LATER THIS EVENING WITH PARTLY TO MOSTLY CLOUDY SKIES EXPECTED. LOW TONIGHT WILL BE IN THE UPPER 50S TO LOWER 60 ACROSS THE REGION. EXPECT PARTLY TO MOSTLY SUNNY SKIES TO START OUT THE DAY ON SATURDAY. HOWEVER...ANOTHER ROUND OF SHOWERS AND SCT THUNDERSTORMS ARE EXPECTED TO DEVELOP ONCE AGAIN DURING SATURDAY AFTERNOON AS THE NEXT UPPER LEVEL DISTURBANCE APPROACHES THE REGION. ANY CONVECTION SHOULD MAINLY BE NORTH OF A CLAYTON LAKE TO HOULTON LINE. HIGHS ON SATURDAY WILL RANGE FROM THE UPPER 70S TO LOWER 80S NORTH AND LOW TO MID 80S DOWNEAST...BUT COOLER ALONG THE COAST. && .SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/... CONVECTION IN NORTHERN ZONES...NORTH OF HOULTON...IS EXPECTED GRADUALLY WIND DOWN BEFORE MIDNIGHT AS THE COLD FRONT SLOWLY CROSSES THE STATE. LOWS WILL BE IN THE UPPER 50S TO LOW 60S. FOG IS AN OUTSIDE POSSIBILITY FOR THESE ZONES DEPENDING ON HOW MUCH RAIN FALLS AS WINDS WILL BE LIGHT AND SKIES WILL CLEAR. THE OTHER VARIABLE WILL BE WHETHER NOCTURNAL THUNDERSTORMS FORM TOWARDS THE COAST AS THE FRONT WILL ALIGN ITSELF ALONG THE DOWN EAST COAST BY DAYBREAK SUNDAY. THE COLD FRONT IS EXPECTED TO HAVE MOVED JUST SOUTH OF THE STATE FOR SUNDAY. THIS MEANS A GENERALLY DRY DAY WITH NORTHWEST FLOW. THE DRY NW FLOW CONTINUES FOR SUNDAY NIGHT WITH LOWS DROPPING INTO THE MID TO UPPER 50S. AN UPPER TROUGH CROSSES THE AREA MONDAY AND WILL PRODUCE ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS. HIGHS WILL REACH THE MID TO UPPER 70S. THE SHOWERS AND THUNDERSTORMS CONTINUE INTO THE EVENING. && .LONG TERM /MONDAY NIGHT THROUGH FRIDAY/... THE UPPER TROUGH IS EXPECTED TO REMAIN IN THE AREA FOR TUESDAY. THIS MEANS THE THREAT OF INSTABILITY LINGERS FOR THE AFTERNOON INTO THE EARLY EVENING. WHILE SKIES SHOULD CLEAR FOR TUESDAY NIGHT AND ALLOW LOWS IN THE LOW TO MID 50S...ANOTHER SHORTWAVE RACES TOWARDS THE FORECAST AREA WEDNESDAY. THIS SYSTEM WILL PROVIDE A CLOUDY DAY WITH SHOWERS AND POSSIBLY AN AFTERNOON THUNDERSTORM. THIS SYSTEM WILL GRADUALLY DEPART THURSDAY EVENING AND HIGH PRESSURE IS EXPECTED TO BUILD FRIDAY. HIGHS DURING THE PERIOD ARE EXPECTED TO BE IN THE MID 70S TO NEAR 80F AND LOWS WILL BE IN THE UPPER 50S TO NEAR 60F. && .AVIATION /20Z FRIDAY THROUGH WEDNESDAY/... NEAR TERM: SCT TSTMS MAY AFFECT THE NORTHERN TERMINALS...KFVE...KCAR KPQI...KHUL THROUGH EARLY THIS EVENING. CONDITIONS SHOULD GENERALLY BE VFR BUT COULD BRIEFLY DECLINE TO MVFR/IFR IN ANY HEAVIER CONVECTION. CONDITIONS SHOULD REMAIN VFR MOST OF SATURDAY BUT ONCE AGAIN SCT CONVECTION MAY AFFECT THE NORTHERN TERMINALS WITH BRIEF MVFR/IFR CONDITIONS POSSIBLE. SHORT TERM: GENERALLY VFR OUTSIDE OF SHOWERS AND THUNDERSTORMS. && .MARINE... NEAR TERM: WINDS WILL REMAIN BELOW SCA LEVELS THROUGH SATURDAY. SEAS WILL REMAIN BELOW SCA LEVELS THROUGH TONIGHT AND MOST OF SATURDAY...BUT COULD APPROACH SCA LEVELS LATE SATURDAY AFTERNOON. SHORT TERM: AN SCA FOR HAZARDOUS SEAS IS POSSIBLE SATURDAY NIGHT. IT IS TOO CLOSE TO CALL RIGHT NOW AND WILL HOLD OFF FOR NOW. SEAS COULD REACH 6 FT IN A SOUTH SWELL. && .CAR WATCHES/WARNINGS/ADVISORIES... ME...NONE. MARINE...NONE. && NEAR TERM...DUDA SHORT TERM...MCW LONG TERM...MCW AVIATION...DUDA MARINE...DUDA/MCW
Hazardous weather outlook, Jun 29, 4:18 PM EDT, 2 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CARIBOU ME 418 PM EDT FRI JUN 29 2012 MEZ001>006-010-011-015>017-029>032-302030- NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET- NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK- CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT- INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK- COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON- 418 PM EDT FRI JUN 29 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH CENTRAL MAINE...NORTHERN MAINE...SOUTHEAST MAINE AND WEST CENTRAL MAINE. .DAY ONE...TONIGHT. AN UPPER LEVEL DISTURBANCE AND COLD FRONT CROSSING THE AREA WILL PRODUCE THUNDERSTORMS ACROSS THE REGION THE REMAINDER OF THIS AFTERNOON AND EARLY THIS EVENING. THUNDERSTORMS MAY CONTAIN GUSTY WINDS AND SMALL HAIL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ050>052-302030- COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM- COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM- INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME- 418 PM EDT FRI JUN 29 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Jun 29, 5:54 PM EDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
554 PM EDT FRI JUN 29 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM HAIL 4 E STOCKHOLM 47.04N 68.06W
06/29/2012 E0.88 INCH AROOSTOOK ME UNKNOWN
0552 PM HAIL PERHAM 46.84N 68.20W
06/29/2012 M0.88 INCH AROOSTOOK ME UNKNOWN
HAIL TOTALLY COVERING GROUND
&&
TFOISYLocal storm report, Jun 29, 6:08 PM EDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
608 PM EDT FRI JUN 29 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0606 PM HAIL 5 NE NEW SWEDEN 46.99N 68.03W
06/29/2012 E1.75 INCH AROOSTOOK ME UNKNOWN
GOLF BALL SIZED HAIL IN CONNOR
0606 PM HAIL LIMESTONE 46.91N 67.83W
06/29/2012 M1.25 INCH AROOSTOOK ME NWS EMPLOYEE
&&
TFOISYLocal storm report, Jun 29, 6:27 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
627 PM EDT FRI JUN 29 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM HAIL 3 S WOODLAND 46.85N 68.14W
06/29/2012 M0.25 INCH AROOSTOOK ME TRAINED SPOTTER
1 1/2 HAIL
&&
PETERLocal storm report, Jun 29, 6:30 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
630 PM EDT FRI JUN 29 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0627 PM FLOOD CARIBOU 46.86N 68.01W
06/29/2012 AROOSTOOK ME NWS EMPLOYEE
MINOR STREET FLOODING DOWNTOWN AREA
&&
PETERLocal storm report, Jun 29, 6:38 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
638 PM EDT FRI JUN 29 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0636 PM HAIL WASHBURN 46.79N 68.16W
06/29/2012 M1.75 INCH AROOSTOOK ME UNKNOWN
&&
TFOISYThe office that day
Everything else NWS Caribou, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 4:25 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 50 min |
| Jun 29, 5:07 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook, Piscataquis, Somerset | 53 min |
| Jun 29, 5:22 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 53 min |
| Jun 29, 5:30 PM EDT | Flash Flood Warning | CAR | Aroostook | 2 hr |
| Jun 29, 5:56 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook, Penobscot, Piscataquis, Somerset | 64 min |
| Jun 29, 6:04 PM EDT | Flash Flood Warning | CAR | Aroostook | 99 min |
| Jun 29, 6:13 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 62 min |
| Jun 29, 6:24 PM EDT | Severe Thunderstorm Warning | CAR | Penobscot, Piscataquis | 66 min |
| Jun 29, 6:40 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 50 min |
| Jun 29, 7:29 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 19 min |
| Jun 29, 7:31 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook, Penobscot, Washington | 59 min |
Nearby
Severe Thunderstorm Warnings in Maine, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.